Prevalence of adolescent problem gambling: a systematic review of recent research

Calado, F. ORCID: 0000-0003-2906-7279, Alexandre, J. and Griffiths, M.D. ORCID: 0000-0001-8880-6524, 2017. Prevalence of adolescent problem gambling: a systematic review of recent research. Journal of Gambling Studies, 33 (2), pp. 397-424. ISSN 1573-3602

PubSub6184_Griffiths.pdf - Published version

Download (526kB) | Preview


Previous research has shown that gambling is a popular activity among adolescents. Following a rapid expansion of legalized gambling opportunities and the emergence of new forms of gambling, many researchers have carried out studies on adolescent gambling and problem gambling. The present paper reviews studies that have been conducted worldwide since 2000, and then presents a more detailed picture of adolescent gambling research in Europe, by providing a country-by country analysis. After an extensive search on academic databases and following an exclusion process, 44 studies were identified. The findings showed that 0.2–12.3% of youth meet criteria for problem gambling, notwithstanding differences among assessment instruments, cut-offs, and timeframes. However, despite this variability, several demographic characteristics were associated with adolescent gambling involvement and problem gambling. It is concluded that a small but significant minority of adolescents have gambling-related problems. Such findings will hopefully encourage more research into youth gambling to further understand the determinants of this phenomenon.

Item Type: Journal article
Publication Title: Journal of Gambling Studies
Creators: Calado, F., Alexandre, J. and Griffiths, M.D.
Publisher: Springer
Date: June 2017
Volume: 33
Number: 2
ISSN: 1573-3602
Divisions: Schools > School of Social Sciences
Record created by: Linda Sullivan
Date Added: 20 Sep 2016 15:09
Last Modified: 21 Aug 2020 14:52

Actions (login required)

Edit View Edit View


Views per month over past year


Downloads per month over past year